An April 20, 2011 Veterinary Practice News reported that Pfizer has discontinued Promeris (http://www.veterinarypracticenews.com/vet-breaking-news/2011/04/18/study-links-promeris-to-pemphigus-foliaceus-pfizer-stopping-its-production.aspx).
On his website Dr. Marty Becker presents an article by Christie Kieth titled "Pfizer pulls flea/tick product for severe side effect" (http://www.petconnection.com/blog/2011/04/20/pfizer-pulls-fleatick-preventive-for-severe-side-effect/).
We called Pfizer and were told Promeris was discontinued as a business decision not recalled because of side effects. We have asked for more information on the incidence of side effects and will report them to you when Pfizer provides details.
We checked with Dr. Wayne Rosenkrantz a board certified dermatologist and following is what he told us.
"Our clinics did some of the initial treatment evaluations for Promeris for treatment in juvenile and adult onset demodicosis. The results were quite good in the juvenile onset cases with over 90% responses, many of which were followed longterm and remained in remission. In adult onset cases the responses were less impressive as expected but there were still many cases who responded well and were able to stay on treatment longterm to keep their demodex from relapsing. The pemphigus foliaceus like drug eruption reported is a concern but we have only seen one case of this that was completely responsive to simple drug withdrawal. Clients should be warned to avoid or discontinue use if any reaction or irritation occurs at the application site. Most of the more serious reactions reported have had repeated applications although there are cases where only a single dose has created this type of reaction. The early data seemed to point towards Labrador retrievers being over represented with 1/3 of the reactions occurring in this breed, as a result we tend to avoid using it in this breed or warn owners accordingly. Any inflammation at the site of application should be checked by a veterinarian. Other amitraz like reactions due to it's monoamine oxidase inhibition (lethargy, sleepiness, vomiting, diarrhea, neurologic, etc) does not seem to be any more frequent than other amitraz based products. This product had been a nice option for demodex treatment despite some of it's risks. It was my understanding that Pfizer was pulling the drug off the market due to lack of sales and not from the reported side effects, but it could be a combination of both?"